Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 5, 2009, 1:21 PM MDT for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 1:21 PM MDT (19:21 UTC)
- Expired
- Jul 5, 2009, 2:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 183 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KMSO 051921 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 121 PM MDT SUN JUL 5 2009 MTZ001>003-052000- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 121 PM MDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD COUNTY UNTIL 200 PM MDT... AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF WHITEFISH...OR 24 MILES NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUPFER...OLNEY AND RADNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4885 11452 4872 11420 4835 11458 4844 11481 TIME...MOT...LOC 1921Z 210DEG 19KT 4848 11462 $$ ZUMPFE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 10:40 AM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 5, 10:40 AM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 1040 AM MDT SUN JUL 5 2009 .UPDATE... FORECAST HIGH TEMPERATURES HAVE BEEN COOLED A FEW DEGREES TODAY...CITING CLOUD COVER ACROSS THE AREA. && .PREV DISCUSSION... /ISSUED 912 AM MDT SUN JUL 5 2009/ UPDATE... AREAL COVERAGE OF THUNDERSTORMS HAS BEEN INCREASED FOR THE REMAINDER OF THIS MORNING BASED ON RECENT OBSERVATIONAL TRENDS. PREV DISCUSSION... /ISSUED 432 AM MDT SUN JUL 5 2009/ .POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST MONTANA MONDAY AFTERNOON... DISCUSSION...A WEAK MID-LEVEL SHORT WAVE WEATHER DISTURBANCE... ROTATING WITHIN THE FLOW OVER OREGON...IS APPROACHING THE IDAHO BORDER THIS MORNING. THUNDERSTORMS HAVE CONTINUED THROUGHOUT THE NIGHT ALONG THIS DISTURBANCE AND SHOULD CONTINUE DURING THE MORNING HOURS AS THE SHORT WAVE MOVES OVER CENTRAL IDAHO. THIS AFTERNOON THE ATMOSPHERE OVER WESTERN MONTANA AND CENTRAL IDAHO WILL ONCE AGAIN DESTABILIZE...EVEN MORE SO THAN PREVIOUS DAYS WITH INSTABILITY EXISTING IN NUMERICAL MODEL DATA TO THE CANADIAN BORDER BY THIS AFTERNOON. DESPITE SOMEWHAT INCREASED CLOUD COVER LATER THIS AFTERNOON...SUFFICIENT DAYTIME HEATING WILL LEAD TO EXCEPTIONALLY WARM CONDITIONS WITH HIGH BEING AT LEAST AS WARM...IF NOT WARMER THAN YESTERDAYS OBSERVED VALUES. THESE FACTORS COMBINED WITH A FULLY MOISTENED ATMOSPHERE FROM DAYS OF MID-LEVEL SUB- TROPICAL MOISTURE INFILTRATION WILL LEAD TO WIDESPREAD THUNDERSTORM DEVELOPMENT TODAY ACROSS IDAHO AND WESTERN MONTANA. HOWEVER ONLY MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS TODAY SINCE THE WIND PROFILE FROM THE SURFACE TO 10,000 FEET ALOFT IS WEAKLY SHEARED. AS A RESULT...SOME THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF SMALL HAIL UP TO AROUND ONE-HALF OF AN INCH DIAMETER AND GUSTY WINDS TO 50 MPH. AN OCCASIONAL STORM MAY SPIKE STRONGER FOR A BRIEF PERIOD OF TIME...ESPECIALLY LATE IN THE AFTERNOON OR EARLY EVENING HOURS. HOWEVER THESE STORMS SHOULD BE LIMITED IN NATURE GIVEN THE PREVIOUS REASONING. CONDITIONS WILL RAPIDLY BECOME MORE FAVORABLE FOR SEVERE THUNDERSTORMS ON MONDAY AFTERNOON...ESPECIALLY ACROSS NORTHWEST MONTANA. A PACIFIC TROUGH OF LOW PRESSURE WILL APPROACHES THE REGION TONIGHT...CAUSING THE UPPER LEVEL RIDGE OF HIGH PRESSURE TO MOVE EAST. THE ENSUING SOUTHWESTERLY FLOW ALOFT WILL PRODUCE A HIGHLY DIRECTIONALLY WIND SHEARED ENVIRONMENT OVER NORTHWEST MONTANA. TO ADD ADDITIONAL WIND SHEAR TO THE PROFILE...FORECAST MODELS ARE SHOWING AN ACCELERATION IN THE UPPER LEVEL JET STREAM MOVING INTO THE NORTHERN ROCKIES AT THE SAME TIME. ADD TO THE EQUATION ABUNDANT INSTABILITY AIDED BY AN APPROACHING COOLER...DRIER AIRMASS AND STRONG...ORGANIZED THUNDERSTORMS APPEAR QUITE LIKELY FROM GENERALLY I-90 NORTH AND EAST TO THE CONTINENTAL DIVIDE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL GREATER THAN ONE INCH IN DIAMETER APPEAR LIKELY WITH THUNDERSTORM ACROSS THIS REGION. THUS A HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED TO FURTHER DISCUSS THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND TOMORROW. THE MAJORITY OF THESE THUNDERSTORMS WILL QUICKLY MOVE NORTHEAST MONDAY EVENING AS DRIER MORE STABLE AIR ENTERS THE REGION. TUESDAY THROUGH SATURDAY...MUCH COOLER AND UNSETTLED WEATHER WILL BE OVER THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY AS THE UPPER TROUGH REMAINS OVER THE NORTHWEST U.S. A STRONG SHORTWAVE WILL EJECT OUT OF THE LONGWAVE TROUGH AND PUSH OVER THE AREA WEDNESDAY. THUS THIS CONTINUES TO LOOK LIKE THE COOLEST AND WETTEST DAY. LOWER ATMOSPHERIC LAPSE RATES COULD STILL SUPPORT SOME THUNDERSTORMS IF FORCING IS SUFFICIENT...BUT INSTABILITY INTO MIDWEEK WILL BE MUCH LESS SIGNIFICANT THAN TODAY AND MONDAY. THE AIR MASS WILL BEGIN TO DRY AND WARM LATER IN THE WEEK AS THE LONGWAVE TROUGH RETROGRADES OFF THE WEST COAST LEAVING A PERSISTENT SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. AVIATION...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD TODAY...LARGELY IMPACTING ALL AIRFIELDS AND TERMINALS TODAY. THE STRONGER STORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 KT WITH THE THREAT FOR A FEW ISOLATED SEVERE THUNDERSTORMS POSSIBLE WITH BRIEF WIND GUSTS TO AROUND 50 KT. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...99 LONG TERM....99 AVIATION...99
Hazardous weather outlook, Jul 5, 6:27 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 627 AM MDT SUN JUL 5 2009 MTZ001>003-007-043-060030- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 627 AM MDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING AND ABUNDANT ATMOSPHERIC MOISTURE WILL COMBINE TO PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ALTHOUGH MOST THUNDERSTORMS WILL PRODUCE ONLY SMALL HAIL AND GUSTY WINDS TO 40 MPH...A FEW ISOLATED STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE ATMOSPHERE OVER NORTHWEST MONTANA WILL BECOME INCREASINGLY UNSTABLE AND SUPPORTIVE OF POTENTIALLY SEVERE THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL LARGER THAN ONE INCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>010-MTZ004>006-060030- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- 627 AM MDT SUN JUL 5 2009 /527 AM PDT SUN JUL 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING AND ABUNDANT ATMOSPHERIC MOISTURE WILL COMBINE TO PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON. ALTHOUGH MOST THUNDERSTORMS WILL PRODUCE ONLY SMALL HAIL AND GUSTY WINDS TO 40 MPH...A FEW ISOLATED STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE ATMOSPHERE OVER IDAHO AND MONTANA WILL BECOME INCREASINGLY UNSTABLE AND SUPPORTIVE OF STRONG THUNDERSTORMS. ALTHOUGH MOST CONVECTION WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 57 MPH AND HAIL LARGER THAN ONE INCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 5, 1:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 121 PM MDT SUN JUL 5 2009 MTZ001>003-052000- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION- 121 PM MDT SUN JUL 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD COUNTY UNTIL 200 PM MDT... AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF WHITEFISH...OR 24 MILES NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUPFER...OLNEY AND RADNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4885 11452 4872 11420 4835 11458 4844 11481 TIME...MOT...LOC 1921Z 210DEG 19KT 4848 11462 ZUMPFE
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.